Utah, 2008

High Wind in Utah, April 19, 2008

April 19, 2008 · NWS SLC · 2 events in 2 counties and zones

A dry cold front brought strong gusty winds with areas of blowing dust, mainly to northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A dry cold front brought strong gusty winds with areas of blowing dust, mainly to northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 19, 9:08 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 9:08 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MDT SAT APR 19 2008

.SYNOPSIS...THE NEXT COLD PACIFIC TROUGH WILL MOVE INTO THE NORTHERN
GREAT BASIN EARLY SUNDAY. THE ASSOCIATED COLD FRONT WILL SWEEP
ACROSS THE REGION SUNDAY. COOL AND UNSETTLED WEATHER WILL REMAIN
OVER MUCH OF THE STATE THROUGH THE COMING WEEK.

&&

.DISCUSSION...ABOVE NORMAL TEMPERATURES AND WINDY CONDITIONS ARE
EXPECTED ACROSS MUCH OF THE FORECAST AREA TODAY AHEAD OF THE
APPROACHING TROUGH. WINDS ARE ALREADY NEAR ADVISORY LEVELS IN SOME
LOCATIONS...PARTICULARLY IN THE TOOELE VALLEY. CURRENT FORECAST
AND HEADLINES APPEAR TO BE ON TRACK...BUT WILL KEEP A CLOSE EYE ON
WINDS THROUGH THE DAY TO SEE IF WIND HEADLINES NEED TO BE EXPANDED
OR UPGRADED. NO UPDATES ARE ANTICIPATED FOR THIS MORNING.

THE COLD PACIFIC TROUGH IS CURRENTLY CENTERED OVER THE COASTS OF
WASHINGTON AND OREGON...AND IS EXPECTED TO DIG FURTHER INLAND THIS
EVENING. THE ASSOCIATED COLD FRONT SHOULD ENTER THE AREA SUNDAY
MORNING...WITH THE 700 MB BAROCLINIC ZONE SITTING DIRECTLY ON TOP
OF NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH MUCH OF THE
DAYLIGHT HOURS ON SUNDAY. WHILE BOTH THE EC AND GFS KEEP THE 500 MB
COLD POOL JUST NORTH OF THE UTAH/IDAHO BORDER...THE EC BRINGS THE
700 MB COLD AIR FURTHER SOUTH INTO UTAH...AND ALSO PRODUCES
SIGNIFICANTLY MORE QPF THAN THE GFS. WITH AT LEAST A BAND OF
PRECIPITATION EXPECTED WITH THE FRONTAL PASSAGE...WILL LIKELY
KEEP THE FORECAST CLOSER TO THE WETTER EC SOLUTION.

IN THE EXTENDED...BOTH MODELS KEEP AN ACTIVE WESTERLY FLOW THROUGH
AT LEAST THURSDAY MORNING...AND THEN DIVERGE GREATLY FOR FRIDAY
AND ONWARD. THE GFS IS ALSO WARMER FOR BASICALLY THE ENTIRE MODEL
FORECAST PERIOD. WILL HAVE TO LOOK CLOSER AT INCOMING MODEL RUNS TO
SEE IF THEY BEGIN TO MERGE TOWARD SOME AGREEMENT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL TODAY.
SOUTH WINDS ARE INCREASING AHEAD OF AN APPROACHING COLD FRONT AND NO
SHIFT TO THE NORTHWEST SHOULD OCCUR TODAY. THERE IS A 20 PERCENT
CHANCE THAT WINDS WILL GET STRONG ENOUGH TODAY TO CAUSE BRIEF
PERIODS OF HIGH-END MVFR CONDITIONS IN BLOWING DUST THIS AFTERNOON
AND THIS EVENING.

&&

.FIRE WEATHER...A VERY DRY AIRMASS REMAINS OVER SOUTHERN UTAH TODAY.
SOUTHWEST WINDS WILL INCREASE LATE THIS MORNING AND PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS EXTREME SOUTHWEST AND SOUTH CENTRAL
UTAH WHERE FUELS ARE DRY. AS A RESULT...THE RED FLAG WARNING REMAINS
IN EFFECT THROUGH THIS EVENING. STRONG AND GUSTY WINDS AND LOW
HUMIDITIES ARE EXPECTED TO CONTINUE INTO SUNDAY AS A DRY COLD FRONT
PUSHES ACROSS THE WARNED AREA...SO THE RED FLAG WARNING MAY NEED TO
BE EXTENDED THROUGH SUNDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM SATURDAY FOR UTZ019-UTZ020.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR UTZ003-UTZ005-UTZ015.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR UTZ007-UTZ008.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR UTZ016.

WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...CHENG
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 19, 5:45 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT SAT APR 19 2008

UTZ001>016-019>021-517-518-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS NEVADA WILL GENERATE STRONG SOUTHERLY
WINDS AND WARM TEMPERATURES ACROSS THE AREA TODAY. THE FRONT WILL
SWEEP ACROSS UTAH AND SOUTHWEST WYOMING TONIGHT. COOLER
TEMPERATURES WILL FOLLOW THE FRONT...WITH POCKETS OF LIGHT
PRECIPITATION NEAR THE UTAH AND IDAHO BORDER REGION.

WIND ADVISORIES ARE IN EFFECT AHEAD OF THE COLD FRONT THROUGH THIS
EVENING FOR PORTIONS OF WESTERN AND NORTHERN UTAH. HAZARDOUS FIRE
WEATHER CONDITIONS WILL EXIST ACROSS EXTREME SOUTHERN UTAH DUE TO
COMBINATION OF LOW RELATIVE HUMIDITIES AND WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER TEMPERATURES WILL SPREAD ACROSS NORTHERN AND CENTRAL
UTAH SUNDAY. THE COLD FRONT WILL STALL ACROSS EXTREME SOUTHERN
UTAH SUNDAY...MAINTAINING WINDY AND WARM CONDITIONS NEAR THE
ARIZONA BORDER.

COOL AND AND AT TIMES UNSETTLED WEATHER WILL REMAIN ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH THURSDAY. ACROSS
SOUTHERN UTAH DRY CONDITIONS WILL PREVAIL WITH TEMPERATURES CLIMBING
BACK TO SEASONAL NORMS. A STATEWIDE WARMING TREND WILL ARRIVE LATE
IN THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
April 19, 12:15 PM MST to 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The sensor at Vernon Hill recorded very gusty winds for a period of several hours, with the maximum gust being 67 mph. Wind gusts of 61 mph were also recorded at the sensors at Stockton Bar and South Mountain.

High Wind, Great Salt Lake Desert and Mountains

When
April 19, 3:10 PM MST to 6:10 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Tower Grid sensor in the Tooele mesonet recorded multiple wind gusts of 58 mph over the course of a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96313, 96438.